Groups with a small set of generators

Dikran Dikranjan, Umberto Marconi, Roberto Moresco


Following [22] we study the class S of all groups that admit a small set of generators. Here we adopt also another notion of smallness (P-small) introduced by Prodanov in the case of abelian groups. We push further some results obtained in [22] (by adding some new members of S) and partially resolve an open question posed in [22]. We show that in most cases the groups in S admit a P-small set of generators.


Group; Large set; Small set; Permutation group; Linear group; Compact group; Profinite group

Full Text:



G. Artico, V. Malykhin and U. Marconi, Some large and small sets in topological groups, Math. Pannon. 12 (2001), no. 2, 157-165.

A. Bella and V. Malykhin, Small, large and other subsets of a group, Questions and Answers in General Topology, 17 (1999) 183-197.

A. Bella and V. Malykhin, On certain subsets of a group, II, Questions Answers Gen. Topology 19 (2001), no. 1, 81-94.

W. W. Comfort and L. C. Robertson, Extremal phenomena in certain classes of totally bounded groups, Dissertationes Mathematicae, 272 (1988).

W.W. Comfort and K.A. Ross, Topologies induced by groups of characters, Fund. Math., 55 (1964) 283-291.

D. Dikranjan, Iv. Prodanov, A class of compact abelian groups, Annuaire Univ. Sofia, Fac. Math. Méc. 70, (1975/76) 191-206.

D. Dikranjan, Iv. Prodanov and L. Stoyanov, Topological Groups: Characters, Dualities and Minimal Group Topologies, Pure and Applied Mathematics, Vol. 130, Marcel Dekker Inc., New York-Basel, 1989.

A. Douady, Cohomologie des groupes compacts totalements discontinus, Séminaire Bourbaki 1959/60, Exposé 189, Secrétariat Math. Paris, 1960.

R. Engelking, General Topology, 2nd edition, Heldermann Verlag, Berlin 1989.

E. Folner, On groups with full Banach mean value, Math. Scand. 3 (1955), 243-254.

E. Folner, Note on groups with and without full Banach mean value, Math. Scand. 5 (1957), 5-11.

L. Fuchs, Infinite Abelian groups, Vol. I, Academic Press, New York, 1970.

E. Glasner, On minimal actions of Polish groups, 8th Prague Topological Symposium on General Topology and Its Relations to Modern Analysis and Algebra (1996). Topology Appl. 85

E. Glasner and B. Weiss, Interpolation sets for subalgebras of l1(Z), Israel J. Math. 44 (1983), no. 4, 345-360.

R. Gusso, Insiemi large, small e P-small nei gruppi astratti e nei gruppi topologici, MS. Thesis, Padua University, Padua 2000.

R. Gusso, Large and small sets with respect to homomorphisms and products of groups, Applied General Topology 3, n. 2 (2002), 133-143.

E. Hewitt and K. A. Ross, Abstract Harmonic Analysis I, Grundlehren der mathematischen Wissenschaften 115, Springer, Berlin 1963.

G. Higman, B. H. Neumann and H. Neumann Embedding theorems for groups, J. London Math. Soc. 24 (1949) 247-254.

K.-H. Hofmann and S. A. Morris, Weight and c, J. Pure Applied Algebra 68 (1990), 181-194.

K.-H. Hofmann and S. A. Morris, The Structure of Compact Groups. A primer for the student-a handbook for the expert, de Gruyter Studies in Mathematics, Volume 25, 1998. xvii + 835 pp. ISBN 3-11-015268-1.

J. Humphreys, Linear algebraic groups, Springer Verlag, New York-Heidelberg-Berlin, 1975

V. Malykhin and R. Moresco, Small generated groups, Questions Answers Gen. Topology 19 (2001), no. 1, 47-53.

Iv. Prodanov, Some minimal group topologies are precompact, Math.Ann. 227 (1977), 117-125.

P. Ribes and L. Zalesskii, Profinite groups, Ergebnisse der Mathematik und ihrer Grenzgebiete. Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics, 40, Springer-Verlag, Berlin, 2000.

S. Shelah, On a problem of Kurosh, Jónsson groups and applications, In: S. I. Adian, W. W. Boone and G. Higman, Eds., Word Problems II, North-Holland, Amsterdam, (1980) 373-394.

N. T. Varopoulos, A theorem on the continuity of homomorphisms of locally compact groups, Proc. Cambr. Phil. Soc. 60 (1964), 449-463.

A. Vitolo and U. Zannier, On small sets in a group, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 82 (1988), no. 3, 413-418.

J. Wilson, Profinite groups, London Mathematical Society Monographs. New Series, 19, The Clarendon Press, Oxford University Press, New York, 1998. xii+284.

E. Zelenyuk and I. Protasov, Topologies on abelian groups, Math. USSR Izvestiya 37 (1991), 445-460. Russian original: Izvestia Akad. Nauk SSSR 54 (1990), 1090-1107.

E. Zel0manov, On periodic compact groups, Israel J. Math. 77 (1992), no. 1-2, 83-95. (1998), no. 1-3, 119-125.

Abstract Views

Metrics Loading ...

Metrics powered by PLOS ALM


Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. Preservation and reflection of size properties of balleans
Dikran Dikranjan, Nicolò Zava
Topology and its Applications  vol: 221  first page: 570  year: 2017  
doi: 10.1016/j.topol.2017.02.008

Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147